Warning: Excess Acetaminophen Can Be Harmful

The New Mexico Poison and Drug Information Center advises New Mexicans to be careful when taking over-the-counter drugs containing acetaminophen.

Mariya Farooqi, Pharm.D., fellow at the New Mexico Poison and Drug Information Center, says it’s very easy to overdose with acetaminophen and not even know it.“Since May of last year, the poison center assisted around 90 individuals who were poisoned by acetaminophen after unintentionally taking too large a dose,” says Farooqi. “Most of these people were taking acetaminophen incorrectly, or combining medication that both contained acetaminophen. For example, if someone regularly takes Percocet ® (containing acetaminophen and oxycodone) for back pain and then adds Tylenol ® PM (containing acetaminophen and diphenhydramine) to help them sleep, they may end up overdosing on acetaminophen.”According to the New Mexico Poison Center, taking high doses of acetaminophen can cause liver failure leading to hospitalization and even death.The New Mexico Poison Center suggests reading the labels of any over-the-counter and prescription drugs to see how much acetaminophen each tablet or dose contains. Most prescription labels don’t list acetaminophen in full, but shorten it to APAP.Check the ingredients with your pharmacist, and if you think you are taking too much, get medical help or contact the New Mexico Poison Center at the toll-free number, 1-800-222-1222. 

 


Contact: Lauren Cruse, 272-3322

Related Stories

Jumpstart Your Workout Routine

Jumpstart Your Workout Routine

Join us for a high-intensity workout that uses the best tool you have, your body! Led by experienced, certified instructors, this program is geared to all fitness levels.
Kick Your Fitness Up a Notch

Kick Your Fitness Up a Notch

What exactly is Cardio Kickboxing? A combination of aerobics, boxing and martial arts, it's one of the most popular fitness trends to hit the gym in recent years, with total-body workouts that have motivated many people to start a fitness program.